I was prescribed aripiprazole.

It caused anhedonia as a side effect.

I did not know that existed, so I simply described my symptoms to every psychiatrist I saw. They always took notes, but never mentioned that anhedonia is a known possible side-effect of anhedonia (though, ironically, the same drugs can be used to treat anhedonia for some people).

I was non-compliant with the medication, because I hated that feeling, which I had also experienced with olanzapine and risperidone.

When I ended up in hospital, I became an involuntary patient of the ward for 6 months, which simply means they are legally able to ensure that I comply with medications and appointments.

My assigned psychiatrist at the ward prescribed an aripiprazole depot—a monthly injection of slow-release drug into my shoulder muscle.

After the 6 months, I requested that I return to my previous (main) psychiatrist, who switched me from the depot to daily pills… but he said there was no rush for me to start the pills, because after 6 months of depot, this drug takes 3 months to leave my system. (It’s about the half life of the med.)

And so it was… I remained anhedonic for at least a full 9 months, and it took 3 more months to re-learn how to be social, etc.

Now I’m on a different atypical antipsychotic (seroquel), which does not cause anhedonia for me, though it causes digestive problems, such as heartburn, and (of course) weight gain.

But I’m wondering: why didn’t she try a different atypical antipsychotic for the depot, considering I obviously had complaints about (and corresponding complance issues with) aripiprazole?